Florida, 2012

Damaging Winds in Florida, August 1, 2012

August 1, 2012 · NWS MFL · 3 events in 2 counties and zones

S. along with a Tropical Wave over the central Caribbean Sea resulted in scattered thunderstorms during the afternoon across portions of South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level trough of low pressure over the eastern U.S. along with a Tropical Wave over the central Caribbean Sea resulted in scattered thunderstorms during the afternoon across portions of South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 1, 3:36 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 1, 3:36 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
436 PM EDT WED AUG 1 2012

.UPDATE...INCREASED POPS ACROSS A LARGE PORTION OF THE INTERIOR
AND ALSO OVER THE SOUTHEAST METRO AREA TO ACCOUNT FOR CONVECTION
THAT CONTINUES TO DEVELOP ALONG DEVELOPING SEA BREEZE AND
MESOSCALE BOUNDARIES. ACTIVITY WILL SLOWLY DIMINISH BETWEEN 00Z-
02Z.

&&

.PREV DISCUSSION... /ISSUED 230 PM EDT WED AUG 1 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY...THE LOCAL AREA WILL
CONTINUE TO BE UNDER THE INFLUENCE OF TWO MAIN SYNOPTIC FEATURES.
A MID LATITUDE TROUGH ACROSS NORTH FLORIDA AND THE ATLANTIC LOW
LEVEL RIDGE TO THE EAST SOUTHEAST. THIS SHOULD CONTINUE TO YIELD A
WEST SOUTHWEST FLOW ACROSS SOUTH FLORIDA...WHICH WILL RESULT IN
AFTERNOON CONVECTIVE ACTIVITY BEING MORE FOCUS ACROSS INTERIOR AND
EASTERN AREAS THROUGH THURSDAY. THE TROUGH SHOULD BEGIN TO LIFT
GRADUALLY NORTH WHILE THE ATLANTIC RIDGE BUILDS BRIEFLY WESTWARD
BY FRIDAY WITH A SHIFT IN THE AFTERNOON CONVECTIVE PATTERN TO MORE
INLAND AREAS AND A RETURN OF LATE NIGHT/EARLY MORNING SHOWERS OVER
EASTERN AREAS.

LONG TERM...SATURDAY THROUGH WEDNESDAY...A TROPICAL WAVE
CURRENTLY ACROSS HISPANIOLA AND THE CENTRAL CARIBBEAN SEA SHOULD
APPROACH THE LOCAL ATLANTIC WATERS FRIDAY NIGHT AND MOVE THROUGH
SOUTH FLORIDA SATURDAY. ALTHOUGH NOT MUCH CONVECTIVE ACTIVITY IS
ASSOCIATED WITH THIS WAVE AT THIS TIME...SATELLITE IMAGES INDICATE
A LARGE ENVELOPE OF MOISTURE ASSOCIATED WITH IT. MODELS BRING THIS
MOISTURE ACROSS SOUTH FLORIDA...ESPECIALLY BEHIND THE WAVE AXIS ON
SATURDAY WITH A SIGNIFICANT INCREASE IN THE SHOWER ACTIVITY
THROUGH THE WEEKEND. A SECOND STRONGER TROPICAL DISTURBANCE COULD MOVE
WESTWARD ACROSS THE CARIBBEAN THROUGH THE EARLY PART OF NEXT WEEK.
LARGE UNCERTAINTY IS ASSOCIATED WITH THE FUTURE TRACK OF THIS
SYSTEM AT THIS TIME...HOWEVER A FEW MODELS LOCATE THIS SYSTEM OVER
THE WESTERN CARIBBEAN BY TUE/WED. AND IT IS UNCERTAIN WHETHER
MOISTURE ASSOCIATED WITH THIS SYSTEM COULD HAVE ANY EFFECT OVER
THE LOCAL AREA. THIS DISTURBANCE WILL CONTINUE TO BE MONITOR AS
TIME PROGRESSES.

MARINE...PLEASANT BOATING CONDITIONS SHOULD CONTINUE AT LEAST
THROUGH FRIDAY. WINDS AND SEAS MAY INCREASE SLIGHTLY DURING THE WEEKEND
AS THE TROPICAL WAVE MOVES WEST OF THE AREA.

FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  89  78  89 / 10 20 20 30
FORT LAUDERDALE  80  89  79  89 / 10 20 20 30
MIAMI            79  91  77  90 / 10 20 20 30
NAPLES           76  91  75  91 / -  20 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...10/CD
AVIATION/RADAR...10/CD
Hazardous weather outlook, Aug 1, 3:45 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
445 PM EDT WED AUG 1 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
021145-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
445 PM EDT WED AUG 1 2012

...A FEW SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED, FOCUSED
ACROSS THE INTERIOR AND EAST COAST THROUGH EARLY EVENING. A FEW
STORMS MAY BECOME STRONG TO SEVERE WITH GUSTY WINDS AROUND 60 MPH
AND LARGE HAIL.

WIND: GUSTY WINDS AROUND 60 MPH ARE POSSIBLE IN THE STRONGEST
THUNDERSTORMS THROUGH EARLY EVENING.

HAIL: QUARTER SIZED HAIL IS POSSIBLE IN THE STRONGEST
THUNDERSTORMS THROUGH EARLY EVENING.

FLOODING: SLOW STORM MOVEMENT WILL LEAD TO THE POSSIBILITY OF
STREET FLOODING AT ISOLATED LOCALES THIS AFTERNOON INTO EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL BE POSSIBLE EACH
DAY, ESPECIALLY ACROSS THE INTERIOR.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 1, 2:38 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT WED AUG 1 2012

FLZ073-074-173-012015-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
338 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 415 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MIAMI SPRINGS...AND MOVING NORTHEAST AT 5
  MPH.

* THE STORM WILL AFFECT...
  MIAMI SPRINGS...
  MEDLEY...
  HIALEAH GARDENS...
  HIALEAH...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2587 8014 2588 8015 2585 8016 2571 8030
      2577 8045 2595 8033 2595 8011 2591 8011
TIME...MOT...LOC 1938Z 208DEG 5KT 2583 8031

10
Special weather statement, Aug 1, 3:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
416 PM EDT WED AUG 1 2012

FLZ073-074-173-174-012115-
COASTAL MIAMI DADE COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL METROPOLITAN MIAMI DADE FL
416 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  MIAMI-DADE COUNTY

* UNTIL 515 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  CLUSTER OF STRONG THUNDERSTORMS ACROSS MIAMI-DADE COUNTY MOVING
  NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION KROME AND KENDALL DRIVE...
  THE HAMMOCKS...
  KENDALE LAKES...
  MICCOSUKEE RESORT...
  KENDALL...
  WESTCHESTER...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2582 8011 2578 8015 2584 8014 2585 8015
      2588 8015 2582 8018 2575 8018 2572 8024
      2565 8026 2541 8046 2530 8065 2553 8086
      2574 8071 2589 8054 2595 8038 2595 8011
TIME...MOT...LOC 2015Z 221DEG 12KT 2565 8050

10
Special weather statement, Aug 1, 3:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
454 PM EDT WED AUG 1 2012

FLZ067-071-012145-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL
454 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BROWARD COUNTY
  SOUTH CENTRAL PALM BEACH COUNTY

* UNTIL 545 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 11 MILES NORTH OF MILE MARKER 30 ON ALLIGATOR
  ALLEY...AND MOVING NORTHEAST AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2654 8057 2640 8029 2609 8052 2618 8073
TIME...MOT...LOC 2053Z 211DEG 9KT 2631 8053

10

The radar

The Miami radar (KAMX), 67 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Broward

When
August 1, 4:15 PM EST
Where
Broward County, 6.5 mi SW of Coral Spgs
Reported by
Law Enforcement
Coordinates
26.208, -80.299

Law enforcement reported a funnel cloud 3 miles west of Tamarac west of the Sawgrass Expressway along W. McNab Road.

Thunderstorm Wind, Palm Beach

When
August 1, 4:50 PM EST
Where
Palm Beach County, 3 mi W of Boynton Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.520, -80.079

A trained spotter reported trees downed with estimated wind gusts of 60 mph near Interstate 95.

Thunderstorm Wind, Palm Beach

When
August 1, 5:20 PM EST
Where
Palm Beach County, 0.53 mi SSW of Delray Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.462, -80.072

Law enforcement reported strong winds downed a large tree on an automobile.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406397, 406398, 406399.